Narrow Results Clear All
- Communication Improvement 7
- Education and Training 16
- Error Reporting and Analysis 14
- Human Factors Engineering 21
- Legal and Policy Approaches 4
- Quality Improvement Strategies 13
- Technologic Approaches 4
- Device-related Complications 17
- Diagnostic Errors 2
- Medical Complications 4
- Medication Errors/Preventable Adverse Drug Events 31
- MRI safety 2
- Nonsurgical Procedural Complications 2
- Surgical Complications 5
- Medicine 42
- Nursing 2
- Pharmacy 25
- Family Members and Caregivers 1
- Health Care Executives and Administrators 28
Health Care Providers
- Nurses 6
- Pharmacists 12
- Non-Health Care Professionals 7
- Patients 24
Search results for "Press Release/Announcement"
- Press Release/Announcement
- Food and Drug Administration (FDA)
FDA identifies harm reported from sudden discontinuation of opioid pain medicines and requires label changes to guide prescribers on gradual, individualized tapering.
Silver Spring, MD: US Food and Drug Administration; April 9, 2019.
Efforts to address the opioid epidemic range from regulation to changes in pain management. This safety announcement raises awareness of potential harms associated with rapidly decreasing the dose of or discontinuing opioids for patients who may be physically dependent on the medication. It also announces a requirement regarding changes to prescribing information for opioids to provide expanded guidance on how to safely taper doses. Health care providers should discuss tapering plans with patients and provide ongoing monitoring and support.
US Food and Drug Administration. March 8, 2019.
Errors of commission during complex procedures can contribute to patient harm. Drawing from an analysis of medical device reports submitted to the Food and Drug Administration, this announcement seeks to raise awareness of common adverse events associated with surgical staplers and implantable staples. User-related problems include opening of the staple line, misapplied staples, and staple gun difficulties. Recommendations include ensuring availability of various staple sizes and avoiding use of staples on large blood vessels.
FDA Safety Communication: caution when using robotically-assisted surgical devices in women's health including mastectomy and other cancer-related surgeries.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; February 28, 2019.
This announcement seeks to raise awareness of the potential risks associated with the use of robotic-assisted surgical devices in mastectomies or cancer-related care. Recommendations for patients who may seek to have robotically assisted surgery include asking about their surgeon's experience with these procedures and discussing benefits, risks, and alternatives regarding available treatment options with their health care provider. Suggestions for health care providers include completing specialized training on procedures they perform. A WebM&M commentary described the challenges and benefits associated with robotic surgery.
FDA Safety Communication: use caution with implanted pumps for intrathecal administration of medicines for pain management.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; November 14, 2018.
This safety announcement raises awareness of pump failures, dosing errors, and other potential safety issues associated with implanted pumps. Recommendations to enhance safety include review of medication labeling to select appropriate medicines and concentrations as well as open discussions with patients about risks associated with pump and medication options.
Differences in strength expression on product labels of compounders and conventional manufacturers may lead to dosing errors.
Silver Spring, MD: US Food and Drug Administration; September 29, 2018.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration. May 29, 2018.
Surgical fires can result in patient harm. This announcement provides information about causes of surgical fires and reviews FDA recommendations to prevent them, such as presurgery fire risk assessment, promoting team communication, and fire management planning. A WebM&M commentary discussed common sources of operating room fires and how to reduce risks.
FDA Drug Safety Communication: FDA requires labeling changes for prescription opioid cough and cold medicines to limit their use to adults 18 years and older.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; January 11, 2018.
Implantable infusion pumps in the magnetic resonance (MR) environment: FDA safety communication—important safety precautions.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; January 11, 2017.
Hazards in the magnetic resonance imaging environment can result in patient harm. This announcement raises awareness of inaccuracies and disruptions that may affect the safety of patients with implantable infusion devices who undergo an MRI exam. The statement recommends that patients inform their care team and carry an implant card with information about the implanted device to prevent these problems.
FDA Drug Safety Communication: FDA cautions about dosing errors when switching between different oral formulations of antifungal Noxafil (posaconazole); label changes approved.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; January 4, 2016.
This announcement alerts prescribers to differences in two oral formulations of the same medication that can lead to dosing errors. The FDA suggests that clinicians specify dosage form, strength, and frequency on prescriptions for this drug to reduce the risk of patient harm and recommend that pharmacists follow up with prescribers if such information is missing.
FDA Safety Communication. Silver Spring, MD: US Food and Drug Administration; September 17, 2015.
Use of incompletely cleaned medical devices has been linked to health care–associated infections. Drawing from reports submitted to the FDA regarding infections related to reprocessed flexible bronchoscopes, this announcement offers recommendations to enhance the reliability of scope sterilization methods.
FDA Drug Safety Communication: FDA warns about prescribing and dispensing errors resulting from brand name confusion with antidepressant Brintellix (vortioxetine) and antiplatelet Brilinta (ticagrelor).
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; July 30, 2015.
Look-alike and sound-alike drug names can contribute to confusion and result in medication errors. To raise awareness of potential wrong-patient errors due to similarity between two proprietary names, this announcement describes near misses with the drugs at the prescribing and dispensing stage and suggests clinicians use the generic names for the medications to reduce risk of patient harm.
Heparin-containing medical devices and combination products: recommendations for labeling and safety testing. Draft guidance for industry and Food and Drug Administration staff.
Federal Register. Washington, DC: US Department of Health and Human Services. Baltimore, MD: Food and Drug Administration. July 9, 2015;80:39440-39441.
FDA cautions about dose confusion and medication errors for antibacterial drug Zerbaxa (ceftolozane and tazobactam).
FDA Safety Communication. Silver Spring, MD: US Food and Drug Administration; May 20, 2015.
FDA Safety Communication. Silver Spring, MD: US Food and Drug Administration; February 25, 2015.
The practice of using multi-dose insulin pens, meant for single patient use only, among multiple patients has been linked to health care–associated infections. This announcement outlines federal labeling requirements to raise awareness of the risks associated with this practice to prevent misuse of the devices.
Design of endoscopic retrograde cholangiopancreatography (ERCP) duodenoscopes may impede effective cleaning.
FDA Safety Communication. Silver Spring, MD: US Food and Drug Administration; February 23, 2015.
Design limitations and production pressure may contribute to insufficient sterilization of complicated medical devices between uses. This announcement raises awareness of risks associated with inadequate cleaning of duodenoscopes that surfaced after a cluster of nosocomial infections at Ronald Reagan UCLA Medical Center.
Advocate Redi-Code+ blood glucose test strips by Diabetic Supply of Suncoast: recall—labeling error.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; June 11, 2014.
This announcement describes a recall of blood glucose test strips due to missing information on the label that could result in accidental misuse of test strips and potential delays in diagnosis and treatment of hyper- or hypoglycemia.
Rockville, MD: US Food and Drug Administration; 2013.
To protect children and pets from accidental exposure to prescription medications, this consumer alert outlines the dangers of inappropriate storage and disposal of medication skin patches.
FDA requiring color changes to Duragesic (fentanyl) pain patches to aid safety―emphasizing that accidental exposure to used patches can cause death.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; September 23, 2013.
This announcement explains a label change to a medication patch intended to reduce risk of accidental exposure.
Kadcyla (ado-trastuzumab emtansine): drug safety communication—potential medication errors resulting from name confusion.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; May 6, 2013.
This announcement describes the risk of medication mix-ups associated with the use of an incorrect nonproprietary name for a breast cancer drug.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; December 6, 2012.